Alert archive / Minnesota / Tornado Warnings in 2001
Tornado Warning 18, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jul 17, 2001, 9:53 PM CDT for Cass County, Minnesota. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 17, 2001, 9:53 PM CDT (02:53 UTC)
- Expired
- Jul 17, 2001, 10:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
County Cass County, MN
The radar
The Duluth radar (KDLH), 161 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 10:13 PM CDT | Thunderstorm Wind 52 M | Remer, MN | |
| Jul 17, 10:25 PM CDT | Thunderstorm Wind 52 M | Remer, MN | Six inch diameter trees were blown down on State Highway 6. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 7:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2282 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 878 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDLH 180254 TORDLH MNC021-180345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 953 PM CDT TUE JUL 17 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * TORNADO WARNING FOR... NORTHERN CASS COUNTY IN MINNESOTA * UNTIL 1045 PM CDT * AT 953 PM CDT DOPPLER RADAR INDICATED A TORNADO 2 MILES NORTHWEST OF BOY RIVER...OR ABOUT 30 MILES WEST OF GRAND RAPIDS...MOVING SOUTHEAST AT 25 MPH. * THIS TORNADO WILL BE NEAR... TOBIQUE AROUND 1005 PM CDT... REMER AROUND 1020 PM CDT... THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING WHICH WAS IN EFFECT FOR THE SAME AREA UNTIL 1015 PM. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! $$ SHIMON LAT...LON 4725 9409 4714 9423 4682 9402 4697 9382
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 17, 3:15 PM CDT, 6 hours 38 minutes earlier.
Area forecast discussion, Jul 17, 3:15 PM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 315 PM CDT TUE JUL 17 2001 LITTLE CHANGE IN ON-GOING FORECAST SCHEME WITH SCATTERED THUNDERSTORMS EXPECTED THROUGH THE PERIOD IN UNSTABLE ATMOSPHERE. NO REAL BIG KICKER IN THE WORKS...SOME S/WVS COMING OVER TOP OF SLOWLY WEAKENING RIDGE...BUT NOTHING THAT MODELS CAN REALLY AGREE ON. WHAT CAN BE AGREED UPON IS CONTINUED WARM AND HUMID WEATHER PATTERN TO WITH SOME RESPITE FOUND NEAR THE SHORES OF LAKE SUPERIOR. COLD FRONT COMING THROUGH ON THURSDAY AFTERNOON/EVENING. ETA FASTEST WITH THIS FEATURE...BUT TOO FAR AHEAD TO PIN DOWN MORE PRECISE TIMING. FOLLOWED GENERAL FORECAST NUMBERS. .DLH...NONE. CLC
In the hours before
Local storm report, Jul 17, 8:41 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH, MN
841 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM CASS LAKE MN .75 INCH HAIL
07/17/01 CASS
0728 PM NORTHOME MN 1.00 INCH HAIL
07/17/01 KOOCHICHING
0825 PM PILLAGER MNt 60 MPH TSTM WIND GUST
07/17/01 CASS
0825 PM LAKESHORE MN 60 MPH TSTM WIND GUST
07/17/01 CASS
DLTLocal storm report, Jul 17, 9:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH, MN
945 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM CASS LAKE MN .75 INCH HAIL
07/17/01 CASS
0728 PM NORTHOME MN 1.00 INCH HAIL
07/17/01 KOOCHICHING
0825 PM PILLAGER MN 60 MPH TSTM WIND GUST
07/17/01 CASS
0825 PM LAKESHORE MN 60 MPH TSTM WIND GUST
07/17/01 CASS
0858 PM BAXTER MN 1.00 INCH HAIL
07/17/01 CROW WING
0858 PM BAXTER MN 58 MPH TSTM WIND GUST
07/17/01 CROW WING POWER OUTAGES
0910 PM FT. RIPLEY MN .88 INCH HAIL
07/17/01 CROW WING
0923 PM WALKER MN .75 INCH HAIL
07/17/01 CASS
0935 PM BENA MN 1.75 INCH HAIL
07/17/01 CASS
0935 PM BENA MN 60 MPH TSTM WIND GUST
07/17/01 CASS
DLTThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:03 PM CDT | Tornado Warning | DLH | Itasca, Koochiching | 42 min |
| Jul 17, 7:45 PM CDT | Tornado Warning | DLH | Cass | 45 min |
| Jul 17, 8:29 PM CDT | Tornado Warning | DLH | Cass | 31 min |
| Jul 17, 8:45 PM CDT | Severe Thunderstorm Warning | DLH | Crow Wing | 30 min |
| Jul 17, 9:16 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 59 min |
| Jul 17, 9:34 PM CDT | Severe Thunderstorm Warning | DLH | Crow Wing | 56 min |
| Jul 17, 10:24 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin | 66 min |
| Jul 17, 10:49 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 56 min |
Nearby
Tornado Warnings in Minnesota, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.